Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 238, NWS Cleveland, OH

August 26, 2003Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 26, 2003, 11:39 PM EDT for Lorain County, Ohio. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 11:39 PM EDT (03:39 UTC)
Expired
Aug 27, 2003, 12:30 AM EDT
In force
51 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Lorain County, OH

The radar

The Cleveland radar (KCLE), 17 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2002 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 270339
SVRCLE
OHC093-270430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1139 PM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LORAIN COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 1230 AM EDT

* AT 1139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AVON LAKE...OR ABOUT 9 MILES NORTHEAST OF
  ELYRIA...MOVING EAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AVON LAKE

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4152 8200 4140 8197 4143 8215 4148 8215

$$

LOMBARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:20 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 26, 9:20 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
920 PM EDT TUE AUG 26 2003

UPDATING TO DROP SEVERE THUNDERSTORM WATCH AND TO REDUCE
PRECIPITATION CHANCES OVER THE FORECAST AREA.  FRONT IS STILL TO THE
NORTH OF THE AREA AND THERE IS A POSSIBILITY THAT A FEW SHOWERS AND
THUNDERSTORMS COULD DEVELOP WITH THE FRONT.

MCS DID A CLEAN SWEEP OF THE ATMOSPHERE AND HELPED TO STABILIZE THE
AIR MASS. HOWEVER...WEST TO SOUTHWEST FLOW WILL BRING MORE UNSTABLE
AIR BACK INTO THE AREA AND THIS SHOULD HELP IN THE DEVELOPMENT OF
ACTIVITY WITH THE FRONT.

ZONES WILL BE OUT IN A FEW MINUTES.

CLE...
OH...NONE.
PA...NONE.

LOMBARDY
Hazardous weather outlook, Aug 26, 6:48 AM EDT, 16 hours 51 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-261245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
648 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS  TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 26, 8:40 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
840 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    CONGRESS                  OH   WIND DAMAGE
08/26/03   WAYNE                          LARGE LIMB DOWN

0815 PM    WOOSTER                   OH   WIND DAMAGE
08/26/03   WAYNE                          LARGE LIMB DOWN

BM
Local storm report, Aug 26, 9:01 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
901 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    COUNTYWIDE                OH   WIND DAMAGE
08/26/03   ASHLAND                        SEVERAL TREES DOWN

BM
Local storm report, Aug 26, 9:16 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
916 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    MT VERNON                 OH   60 MPH TSTM WIND GUST
08/26/03   KNOX                           MEASURED

0810 PM    MT VERNON                 OH   WIND DAMAGE
08/26/03   KNOX                           SHINGLES OFF ROOF AND STOP
                                          LIGHTS DOWN

BM
Special weather statement, Aug 26, 9:28 PM EDT, 2 hours 11 minutes before
OHZ003-006>010-017>022-027>033-036>038-047-270230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
928 PM EDT TUE AUG 26 2003

...SEVERE THUNDERSTORM WATCH NUMBER 895 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORMS HAVE MOVED SOUTHEAST OF THE REGION THIS
EVENING. THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS ISSUED
EARLIER THIS AFTERNOON HAS BEEN CANCELLED.

LOMBARDY
Local storm report, Aug 26, 10:19 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1019 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    COUNTYWIDE                OH   WIND DAMAGE
08/26/03   KNOX                           OVER 100 TREES KNOCKED
                                          DOWN ACROSS COUNTY AND SOME
                                          MAJOR HIGHWAYS BLOCKED.

0815 PM    STILLWELL                 OH   WIND DAMAGE
08/26/03   HOLMES                         ONE TREE DOWN.

0815 PM    KILLBUCK                  OH   WIND DAMAGE
08/26/03   HOLMES                         ONE TREE DOWN.

FMK
Special weather statement, Aug 26, 11:10 PM EDT, 29 minutes before
PAZ001>003-270415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1110 PM EDT TUE AUG 26 2003

STRONG THUNDERSTORMS WILL MOVE THROUGH MUCH OF EXTREME NORTHWEST
PENNSYLVANIA...ERIE AND CRAWFORD COUNTIES BETWEEN MIDNIGHT AND 2 AM.

AT 1110 PM EDT DOPPLER RADAR SHOWED STRONG THUNDERSTORMS ENTERING
LAKE ERIE NORTH OF ERIE COUNTY PENNSYLVANIA. THE THUNDERSTORMS WILL
REACH THE ERIE COUNTY SHORELINE AROUND MIDNIGHT AND CONTINUE MOVING
SOUTHEAST AT 30 MPH. THESE THUNDERSTORMS COULD HAVE HEAVY
RAINFALL...HAIL AND WIND GUSTS IN EXCESS OF 40 MPH. SOME PONDING OF
WATER ON ROADS MAY OCCUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR WARNINGS.

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:10 PM EDTSevere Thunderstorm WarningCLEStark65 min
Aug 26, 11:11 PM EDTSpecial Marine WarningCLE2 hr
Aug 27, 12:07 AM EDTSpecial Marine WarningCLE113 min
Aug 27, 12:23 AM EDTSevere Thunderstorm WarningCLECuyahoga67 min
Aug 27, 1:03 AM EDTSevere Thunderstorm WarningCLEGeauga57 min
Aug 27, 1:29 AM EDTSevere Thunderstorm WarningCLEMedina, Summit61 min
Aug 27, 1:52 AM EDTSevere Thunderstorm WarningCLEPortage53 min
Aug 27, 2:25 AM EDTFlash Flood WarningCLESummit4 hr
Aug 27, 2:37 AM EDTSevere Thunderstorm WarningCLECrawford53 min
Aug 27, 2:53 AM EDTSevere Thunderstorm WarningCLEStark52 min
Aug 27, 2:57 AM EDTFlash Flood WarningCLEPortage4 hr
Aug 27, 4:29 AM EDTSevere Thunderstorm WarningCLEAshland, Wayne46 min
Aug 27, 5:01 AM EDTSevere Thunderstorm WarningCLEKnox44 min
Aug 27, 5:30 AM EDTSpecial Marine WarningCLE2 hr
Aug 27, 5:30 AM EDTSpecial Marine WarningCLE2 hr
Aug 27, 5:33 AM EDTSevere Thunderstorm WarningCLEHolmes42 min
Aug 27, 8:24 AM EDTSevere Thunderstorm WarningCLEStark36 min
Aug 27, 2:25 PM EDTSevere Thunderstorm WarningCLEMorrow50 min
Aug 27, 2:58 PM EDTSevere Thunderstorm WarningCLEKnox62 min
Aug 27, 4:00 PM EDTSevere Thunderstorm WarningCLEHolmes30 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.